Toxic Optic Neuritis due to Isotretinoin in a Child with Neuroblastoma: A Case ReportStächele J1, Kokoschka M2, Toepfner N1*, Smitka M3, Bau V4, Stedtler U5, von der Hagen M3 and Suttorp M1
- *Corresponding Author:
- Nicole Toepfner
Fetscherstr, Dresden, Germany
Tel: +49 (0) 351-458 1871
Email: [email protected]
Received date: March 10, 2015; Accepted date: March 28, 2015; Published date: March 30, 2015
Citation: Stächele J, Kokoschka M, Toepfner N, Smitka M, Bau V, et al. (2015) Toxic Optic Neuritis due to Isotretinoin in a Child with Neuroblastoma: A Case Report. J Clin Toxicol 5:241. doi: 10.4172/2161-0495.1000241
Copyright: © 2015 Stächele J, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Retinoids, namely tretinoin and isotretinoin, are metabolically active derivates of vitamin A and used as therapeutic agents. Tretinoin is part of the standard therapy for patients with acute promyelocytic leukemia. Isotretinoin is applied to children with medium and high risk neuroblastoma. Further, both isomers are frequently administered to patients with acne and other skin or mucosal disorders. Isotretinoin usage in dermatology has been associated with several ocular side effects. We report on the first pediatric patient with neuroblastoma who suffered from acute transient bilateral vision loss due to optic neuritis induced by systemical administration of isotretinoin. Therefore toxic optic neuritis needs to be considered as a potential adverse effect of isotretinoin therapy and weighed carefully against therapeutic benefits. By quantum mechanical calculations it could be shown that 13-cis/trans-isomerism of tretinoin has only minor influence on the molecular shape and electrostatic potential suggesting that the biochemical interactions as well as adverse effects for tretinoin and isotretinoin might be similar.